Is Rheumatoid Arthritis Causing My Hair Loss?
Rheumatoid arthritis (RA) is an autoimmune disorder. Itâ€™s when your immune system mistakenly attacks your own healthy tissues. If you have RA, your immune system attacks tissues in your joints. This causes them to become swollen, stiff, and painful.
Thereâ€™s no cure for RA. But your doctor can prescribe treatment to help minimize joint damage and reduce your symptoms. Early diagnosis and treatment can help you manage this chronic condition.
Learn how hair loss can result from RA or medications you may be taking to treat it.
Complications of RA
RA can affect many parts of your body, beyond your joints. It puts you at higher risk of developing a variety of conditions, such as:
- lung disease
- heart conditions
If you have RA, you might experience skin and eye problems. In rare cases, it can also lead to hair loss.
RA can cause hair loss
If you have RA, your immune system may start to attack tissues in your skin. This is where hair follicles are located. It can cause some of your hair to fall out.
Hair loss is a rare complication of RA. When it happens, it usually isnâ€™t severe. It may cause your hair to thin in places, rather than fall out in patches. Some of the medications used to treat RA are more likely to cause hair loss than the disease itself.
RA medications can also cause hair loss
The most common types of medication used to treat RA are disease-modifying antirheumatic drugs (DMARDs). These medications control RA by suppressing your immune system.
Biologics are another class of drugs used to treat RA. They reduce inflammation caused by your immune system by blocking certain cells and the proteins they make.
Some DMARDs can cause hair loss. Biologics can also cause your hair to thin, although this side effect is rare.
Methotrexate and other DMARDs
Several different types of DMARDs are used to treat RA. The most common type is methotrexate.
Methotrexate suppresses your immune system by targeting fast-growing cells. Unfortunately, these cells include hair follicles. This can lead to hair loss. Methotrexate doesnâ€™t cause hair to thin for everyone who takes it, but minor hair loss is one of the potential side effects.
Other DMARDs may also cause your hair to thin.
Etanercept and other biologics
Certain biologics, such as etanercept, can also cause your hair to thin. Experts arenâ€™t sure why these medications affect your hair. It may be related to messenger molecules, called cytokines.
If you experience hair loss from taking biologic RA medications, it probably wonâ€™t be severe. Your hair growth will likely return to normal once you stop taking the drug.
Other autoimmune disorders
Other autoimmune disorders can also lead to hair loss.
For example, alopecia areata is an autoimmune disorder in which your immune system targets your hair follicles. If you have alopecia, you will likely lose patches of hair. In rarer cases, you may lose most of the hair on your head.
Lupus is another autoimmune disorder that can cause hair loss. In this condition, your immune system attacks various parts of your body. If you have lupus, your scalp may be affected and you may experience hair loss. In fact, hair loss is sometimes an early symptom of lupus that occurs before the condition is diagnosed.
Other causes of hair loss
Autoimmune disorders arenâ€™t the only causes of thinning hair. The most common cause of hair loss is a hereditary condition related to hormones, called male- pattern baldness in men and female-pattern baldness in women.
Other possible causes of hair loss include:
- scalp infections
- thyroid problems
- anemia (iron deficiency)
- heart problems
- cancer medication
- pulling hair too tightly into certain hairstyles, such as ponytails
If you experience unexplained hair loss, make an appointment with your doctor. It may be a sign of an underlying health condition.
Coping with thinning hair
Whether itâ€™s caused by complications of RA, medications, or other issues, you can take steps to manage hair loss.
Avoid overworking your hair. Let it dry naturally and comb it gently using a wide-toothed comb. Use hair products that can give your hair more volume. For example, volumizing spray applied at the roots of your hair can help. Avoid heavy styling products, such as gel, mousse, or too much conditioner. You can also add hair extensions to create a fuller crown.
Donâ€™t stop taking your medications. If youâ€™re concerned about hair loss or other possible side effects, talk to your doctor. They can help you weigh the potential benefits and risks of changing your medication regimen.
Read more on: hair